7 June 2012
Puneites, start blinking more, or suffer from dry eye syndrome. Fearsome as it sounds, an increasing number of professionals working in those cushy airconditioned offices, staring at the computer screen for hours, are reporting dry eye afflictions to city ophthalmologists.
The dry eye syndrome simply means there isn’t enough secretion of tears to keep the eye surface lubricated. "Out of 10 patients a day, at least five come to me with this syndrome," said Dr Mandar Paranjape, who runs Paranjape Eye Care Hospital.
Opthalmologists Dr Madhavi Mehendaley and Dr Ambrish Darak too affirmed the alarming increase in the number of patients with this problem. Doctors say anyone suffering from continuous irritation and pain in their eyes should immediately report the symptoms to an opthamologist.
» Ignoring eye health» Continuous computer usage » Night shifts » Constantly being in air-conditioned cars and offices » Increased exposure to air pollution, as dust particles blocks the secretion of tears » Lack of proper diet » Lack of sleep » Lack of exercise » Consumption of excessive fatty
foods affects metabolic rate and in
turn eye lubrication » Self medication: buying drops containing steroids without prescriptions
» Chronic loss of vision » In extreme cases, high doses of medication are needed
» Blink more » Do not stare continuously at the computer » Drink lots of water » Take regular breaks out of AC offices » If regular itching and red eyes are experienced, report immediately to a doctor
Businesswoman Khushbu Udakat (25), a resident of Apte Road, has been suffering from dry eyes for the last three years. The problem began with long hours before a computer and the usage of contact lenses. "I never even knew such a thing exists. I decided to visit a doctor when my eyes began to itch continuously, and it started affecting my productivity," said Udakat. Now, she has to regularly use the eye drops prescribed by her doctor and make sure she blinks often enough, and takes frequent breaks. "It’s manageable, but self medication should be discouraged," added Khushbu.